Topic: Agitation?

My 87 year old mother's symptoms are jaundice, loss of appetite and fatigue.  The Palliative Care doctor has ordered Haldol to have in the home for agitation "just in case". She is very calm and not in any pain. Is this the calm before the storm?

Re: Agitation?

Dear laker......Others may have more explanations however; I think that the Haldol is on hand for the possibility of severe itching, which can accompany high bilirubin count.  I would ask the visiting nurse or the prescribing physician about this.  And, there may never be a storm.  Presently, your Mom is not pain and this may very well not change as time passes.  I recall you mentioning for a Palliative Care physician to be visiting weekly, in addition too, you have a home care nurse three times per week plus additional support staff tending to your Mom

THIS INFORMATION IS NOT INTENDED NOR IMPLIED TO BE A SUBSTITUTE FOR PROFESSIONAL MEDICAL ADVICE. YOU SHOULD ALWAYS SEEK THE ADVICE OF YOUR PHYSICIAN OR OTHER QUALIFIED HEALTH CARE PROVIDER

Re: Agitation?

My mother was also given a prescription for Haldol, just in case. And it turns out we needed it once. Hospice gives the Haldol to everyone, I suppose, because there might be moments of confusion/anxiety/agitation toward the end. I don't know if it's high ammonia or the tumors themselves or something else. But 2 nights before she died, my mother became very agitated and insisted that she could get up and walk around. When we tried to stop her, she was scared, confused and angry. I couldn't stand to see her that way so I gave her the Haldol and it really helped. That was the only episode.
I hope you don't need to use it, but it's good to have.
Much luck to you,
Joyce M

Re: Agitation?

Hi haloperidol (haldol) is also good for nausea and loss of apetite so has a dual use in a palliative setting.
                                Janet

Re: Agitation?

Hi Janet,
Are there any side effects with this drug, i.e  drowsiness or confusion? We were given the impression that it's quite a strong drug and shouldn't be used until absolutely necessary.

Re: Agitation?

My Mom did not have any "storm".  Just a calm until that loud breathing for a couple of days, then she slipped away.

Marjo

Re: Agitation?

Hi you may need to discuss this with your doctor because it will depend on the dose perscribed.But basically haloperidol is an antipsychotic medication so it will have a calming effect with agitatation.It is also given for nausea and in this case its given once a day at night in a low dose.It does have some longterm side effects and some slight sedative effects which is why its taken at night-but once again check with your doctor or nurse as it does depend on the dose                               Janet

Re: Agitation?

Thanks, Marjo. We're hoping that our Mom remains calm too.

Thanks, Janet. Though much weaker, Mom is able to walk to the bathroom and sit on her walker to wash, etc. We're worried that with the haldol, even in small amounts, she will become bedridden.

Re: Agitation?

It was my understanding that we were to use the haldol as a last resort and we never ended up needing it.

Patty

Re: Agitation?

Laker:  Have you gotten a "porta-potti" to put by her bedside so she won't have to walk so far later on?  maybe even a bed pan for when she can't get out of bed anymore but still can tell you when she has to go?

Marjo

Re: Agitation?

Thanks, Marjo. Yes, an OT came to visit earlier this week. She ordered a wheelchair, commode and bed rail for Mom and they were delivered the next day! We are fortunate to live in Ontario: all the assistive devices and nightly personal support is covered by our health system.